Format

Send to

Choose Destination
See comment in PubMed Commons below
Clin Rheumatol. 2013 Sep;32(9):1407-12. doi: 10.1007/s10067-013-2272-9. Epub 2013 May 11.

Severe Guillain-Barré syndrome in a patient receiving anti-TNF therapy. Consequence or coincidence. A case-based review.

Author information

  • 1Division of Rheumatology, Hospital Universitario de Burgos, Avda de Islas Baleares s/n, 09006, Burgos, Spain. balario@hgy.es

Abstract

The adverse effects of anti-tumour necrosis factor alpha (TNFα) drugs include an increase in the risk of infections, congestive heart failure, lupus-like syndrome, and the onset or worsening of various demyelinating diseases such as, multiple sclerosis, optic neuritis, and Guillain-Barrè syndrome (GBS), among others. We describe the case of a patient who developed GBS while she was on treatment with adalimumab. A 50-year-old woman with rheumatoid arthritis (RA) was admitted to the hospital due to progressive severe bilateral symmetric weakness of the legs, which quickly extended to the upper limbs and to the respiratory muscles. Adalimumab was started 13 months before. GBS was diagnosed and the anti-TNFα therapy discontinued. The serological test for Campylobacter jejuni was positive. She required invasive mechanical ventilatory support for 9 months. Twelve months later, the patient was using a wheelchair following a rehabilitation programme, and at 24 months she was walking a few steps with assistive devices. The relevant literature on the relationship between GBS and anti-TNFα is reviewed. Twenty three cases of GBS occurring during anti-TNFα therapy have been reported so far in the literature. In several cases, there was no clear temporal association, more than half had a possible previous infection, and in two cases the drug was reintroduced without recurrence of GBS. Our case, which is best explained by C. jejuni infection, as well as some of the cases described are probably not a direct result of anti-TNFα treatment, but an accidental coincidence. We also discuss the potential therapeutic options after anti-TNFα discontinuation.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer
    Loading ...
    Write to the Help Desk